Montana, 2005

Lightning Strike in Montana, September 9, 2005

September 9, 2005 · NWS MSO · 1 event in 1 county or zone

Three highschool golfers were struck by lightning at a golf tournament at the Anaconda Country Club. One boy was not breathing and had no pulse prior to CPR.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Three highschool golfers were struck by lightning at a golf tournament at the Anaconda Country Club. One boy was not breathing and had no pulse prior to CPR. This boy spent a few days in the hospital. The other two golfers were not seriously injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 9, 1:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 9, 1:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT FRI SEP 9 2005

.UPDATE...COLD FRONT MOVED THROUGH MISSOULA AROUND 4PM THIS AFTERNOON
AND MOVED THROUGH GREAT FALLS EAST OF THE DIVIDE JUST BEFORE 6PM.
THEREFORE...COOLER...POSTFRONTAL AIRMASS IS POURING INTO THE AREA. IN
FACT...I BELIEVE IT IS SNOWING NOW AT ELEVATIONS ABOVE 7000 FEET IN
NORTHWEST MONTANA. FOR INSTANCE...POINT 6 OBSERVATION AT 7PM (7400FT
MSL MTN SITE JUST NORTH OF MISSOULA) IS SHOWING A TEMPERATURE AND
DEWPOINT OF 36 DEGREES...100 PERCENT HUMIDITY...AND 0.01 INCHES
PRECIPITATION...ALMOST CERTAINLY SNOW.  IN ADDITION...EXCEPT FOR
AREAS NEAR THE CONTINENTAL DIVIDE...WINDS HAVE TAPERED OFF BEHIND THE
FRONT. THEREFORE...HAVE MADE MINOR WIND TIMING FORECAST CHANGE FOR
TONIGHT PERIOD. OTHERWISE PREVIOUS FORECAST PACKAGE ON TRACK.

&&

.PREVIOUS DISCUSSION...TONIGHT THROUGH SATURDAY NIGHT...A BIG SWING
IN THE WEATHER WILL OCCUR THROUGH SATURDAY WITH A VIGOROUS AND COLD
WEATHER SYSTEM SHIFTING SOUTHWARD AND IMPACTING NORTHCENTRAL IDAHO
AND WESTERN MONTANA. MULTIPLE WEATHER ISSUES. FIRST...STRONG
SOUTHWEST WINDS ALOFT HAVE SHIFTED TO THE SURFACE IN THE BUTTE AREA
AND LEMHI COUNTY. SEE GTFNPWMSO FOR DETAILS. THESE WINDS WILL
DECREASE AFTER THE COLD FRONT PASSES THIS EVENING. SECOND...AS THE
UPPER LOW DEVELOPS OVER EASTERN WASHINGTON...IT WILL PRODUCE A
SIGNIFICANT AREA OF MOISTURE OVER WESTERN MONTANA THIS EVENING AND
TONIGHT. AN AREA OF PRECIPITATION SHOULD DEVELOP OVER THE BITTERROOTS
AND SAPPHIRES EARLY THIS EVENING AND SHIFT NORTHEASTWARD OVERNIGHT.
ENOUGH COLD AIR SHOULD MAKE IT INTO THE GLACIER PARK AREA TO CHANGE
THE RAIN TO SNOW ABOVE 6500 FEET LATE TONIGHT AND SUPPORT A SNOW
ADVISORY INTO SATURDAY AFTERNOON. SEE GTFWSWMSO FOR DETAILS. THE SNOW
ADVISORY FOR THE BUTTE/PINTLAR AND BLACKFOOT REGIONS HAS BEEN
CANCELED SINCE SNOW LEVELS ARE EXPECTED TO REMAIN ABOVE PASS LEVELS
INTO SATURDAY. FINALLY...FIRE WEATHER...SOME AREAS SHOULD GET
SIGNIFICANT PRECIPITATION RELIEF AND OTHERS ONLY A DAMPENING. IT DOES
APPEAR AS THE UPPER LOW PRESSURE SETTLES OVER THE REGION SATURDAY AND
FURTHER INCREASES THE MOISTURE AND INSTABILITY...PRECIPITATION SHOULD
BECOME MORE COMMON THE NORTHCENTRAL IDAHO MOUNTAIN AREAS THAT MAY NOT
GET MUCH FROM THE INITIAL SHOT OF MOISTURE TONIGHT.

AGAIN...MAIN MESSAGE IS BIG CHANGE FROM SUMMER CONDITIONS OF THIS
PAST WEEK AND MONTHS TO VERY COOL FALL STORM.

.LONG TERM....SUNDAY THROUGH FRIDAY...THE UPPER TROUGH IS
EXPECTED TO FILL AND WEAKEN SUNDAY THROUGH TUESDAY. COLD POOL OF
AIR ALOFT WILL PROMOTE DIURNALLY INDUCED SHOWERS...WITH ACTIVITY
PEAKING DURING THE AFTERNOON HOURS SUNDAY/MONDAY AND TO A LESSOR
DEGREE TUESDAY. TEMPERATURES WILL REMAIN BELOW NORMAL DURING THIS
PERIOD...WITH A SLIGHT WARMING TREND LENDING INTO TUESDAY.

A WEAK NORTHWEST FLOW ALOFT IS EXPECTED TO TRANSITION TO A WEST FLOW
BY THURSDAY AS ANOTHER TROUGH DIGS OFF THE WEST COAST. NO
SIGNIFICANT CHANGES MADE TO THE FORECAST DURING THIS TIMEFRAME.

&&

.AVIATION...EXPECT WINDS TO TAPER OFF NEAR BUTTE AND SALMON BY 9PM
MDT TONIGHT. MAIN AVIATION IMPACT NOW SHIFTS TO CONCERNS OF LOWERING
CEILINGS AND RESTRICTIONS TO VISIBILITY OVERNIGHT TONIGHT. MAIN
CONCERN IS NORTHWEST MONTANA WHERE CEILINGS COULD FALL BELOW VFR
CONDITIONS OVERNIGHT AND POSSIBILITY OF LOCALIZED VISIBILITY
RESTRICTIONS IN MORNING FOG AND HEAVIER PRECIPITATION BANDS. PLEASE
MONITOR APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
     MTZ002.
ID...NONE.

&&

UPDATE...MWJ
PREVIOUS DISCUSSION...BAUCK/MSJ
AVIATION...MWJ
weather.gov/missoula
Hazardous weather outlook, Sep 9, 12:48 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
148 PM MDT FRI SEP 9 2005

IDZ005>008-MTZ001-003>005-043-092000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
1248 PM PDT FRI SEP 9 2005 /148 PM MDT FRI SEP 9 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA...NORTHWEST MONTANA AND NORTH CENTRAL IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

MTZ002-101000-
WEST GLACIER REGION-
148 PM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT IS EXPECTED TO SWING ACROSS WESTERN MONTANA
AND NORTH CENTRAL IDAHO TODAY. THIS FRONT WILL CAUSE COOLER
TEMPERATURES AND BREEZY WESTERLY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD AND WET LOW PRESSURE SYSTEM WILL SWING THROUGH WESTERN
MONTANA AND NORTH CENTRAL IDAHO THIS WEEKEND. THIS SYSTEM WILL
CAUSE WIDE SPREAD PRECIPITATION WITH THE HIGHER ELEVATIONS SEEING
SIGNIFICANT SNOW. FOR FURTHER INFORMATION PLEASE REFER TO THE
GTFWSWMSO.

IDZ009-010-MTZ007-100300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
148 PM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA AND NORTH CENTRAL IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SILVER BOW AND LEMHI COUNTIES WILL SEE STRONG GUSTY WINDS AND LOW
RELATIVE HUMIDITIES TODAY. THESE FACTORS WILL CAUSE CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND MAY CAUSE DIFFICULTY FOR
VEHICLE TRAVEL. PLEASE SEE THE GTFRFWMSO AND GTFNPWMSO FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

MTZ006-092300-
BITTERROOT/SAPPHIRE MOUNTAINS-
148 PM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE SAPPHIRE MOUNTAINS WILL CONTINUE TO SEE A GUSTY WINDS AND
LOW RELATIVE HUMIDITIES THIS AFTERNOON. SOUTHWEST WINDS ARE EXPECTED
TO INCREASE THIS AFTERNOON. THESE FACTORS WILL CAUSE CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON. PLEASE SEE THE GTFRFWMSO FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

weather.gov/missoula

The radar

The Missoula radar (KMSX), 130 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Deer Lodge

When
September 9, 3:00 PM MST
Where
Deer Lodge County, Anaconda
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
46.061, -113.068 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475918.